Alert archive / Michigan / Frost Advisories in 2020
Frost Advisory 2, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this frost advisory at Sep 17, 2020, 3:38 AM EDT for 9 counties in Michigan. It took effect at Sep 18, 2020, 2:00 AM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Sep 17, 2020, 3:38 AM EDT (07:38 UTC)
- In effect from
- Sep 18, 2020, 2:00 AM EDT
- Expired
- Sep 18, 2020, 8:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Grand Rapids, MI
Counties Clare County, MI, Isabella County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI
The radar
The Grand Rapids radar (KGRR), 95 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 7.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1333 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
365 WWUS73 KGRR 170738 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 338 AM EDT Thu Sep 17 2020 MIZ037>040-043>046-171545- /O.NEW.KGRR.FR.Y.0002.200918T0600Z-200918T1200Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, and Mount Pleasant 338 AM EDT Thu Sep 17 2020 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT FRIDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Portions of central and west central Michigan. * WHEN...From 2 AM to 8 AM EDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/grr
5 follow-up statements
179 WWUS73 KGRR 171524 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 1124 AM EDT Thu Sep 17 2020 MIZ037>040-043>046-180000- /O.CON.KGRR.FR.Y.0002.200918T0600Z-200918T1200Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, and Mount Pleasant 1124 AM EDT Thu Sep 17 2020 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT FRIDAY... * WHAT...Temperatures in the low to mid 30s will result in frost formation. * WHERE...Portions of central and west central Michigan. * WHEN...From 2 AM to 8 AM EDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/grr
290 WWUS73 KGRR 171921 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 321 PM EDT Thu Sep 17 2020 MIZ051-180800- /O.EXA.KGRR.FR.Y.0002.200918T0600Z-200918T1200Z/ Montcalm- Including the city of Greenville 321 PM EDT Thu Sep 17 2020 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT FRIDAY... * WHAT...Temperatures in the mid 30s will result in areas of frost formation. * WHERE...Montcalm county. * WHEN...From 2 AM to 8 AM EDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ MIZ037>040-043>046-180800- /O.CON.KGRR.FR.Y.0002.200918T0600Z-200918T1200Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, and Mount Pleasant 321 PM EDT Thu Sep 17 2020 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT FRIDAY... * WHAT...Temperatures in the low to mid 30s will result in frost formation. * WHERE...Portions of central and west central Michigan. * WHEN...From 2 AM to 8 AM EDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/grr
894 WWUS73 KGRR 180149 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 949 PM EDT Thu Sep 17 2020 MIZ037>040-043>046-051-181000- /O.CON.KGRR.FR.Y.0002.200918T0600Z-200918T1200Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Montcalm- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, and Greenville 949 PM EDT Thu Sep 17 2020 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT FRIDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Portions of central and west central Michigan. * WHEN...From 2 AM to 8 AM EDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/grr
322 WWUS73 KGRR 180732 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 332 AM EDT Fri Sep 18 2020 MIZ037>040-043>046-051-181200- /O.CON.KGRR.FR.Y.0002.000000T0000Z-200918T1200Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Montcalm- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, and Greenville 332 AM EDT Fri Sep 18 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Portions of central and west central Michigan. * WHEN...Until 8 AM EDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/grr
764 WWUS73 KGRR 181156 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 756 AM EDT Fri Sep 18 2020 MIZ037>040-043>046-051-181300- /O.EXP.KGRR.FR.Y.0002.000000T0000Z-200918T1200Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Montcalm- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, and Greenville 756 AM EDT Fri Sep 18 2020 ...FROST ADVISORY WILL EXPIRE AT 8 AM EDT THIS MORNING... The Frost Advisory for Central and West Central Lower Michigan will expire at 8 AM. Temperatures have fallen into the mid 30s to upper 20s this morning. Another Frost Advisory or Freeze Warning will be issued for tonight. $$ For more information from the National Weather Service visit https://weather.gov/grr
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this frost advisory went out at Sep 17, 3:30 AM EDT, 8 minutes earlier.
Area forecast discussion, Sep 17, 3:30 AM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 AM EDT Thu Sep 17 2020
LATEST UPDATE...
Synopsis/Discussion/Marine
.SYNOPSIS...
Issued at 330 AM EDT Thu Sep 17 2020
-Cool through the weekend; nighttime frost threat
-Temps rebound next week, still dry
&&
.DISCUSSION...(Today through next Wednesday)
Issued at 330 AM EDT Thu Sep 17 2020
-- Cool through the weekend; nighttime frost threat --
Cold Canadian sfc high building in from the northwest brings
chilly fall-like conditions into the region through the weekend
with a risk of frost at night. Friday night will be the coldest
night when the center of the sfc high will be overhead.
Clear to partly cloudy skies and dry conditions will prevail the
next several days and we've probably seen the last of the smoke
aloft issue for a while per HRRR experimental guidance. Visible
satellite imagery from yesterday confirms mostly smoke free skies
under the approaching sfc high as the smoke guidance has been
suggesting.
Frost threat begins tonight, mainly across the nrn zones where
sfc winds have the best chance of calming out. Some concern
exists however regarding extent/coverage of strato-cumulus pouring
swwd off Lake Huron and the HREF low cloud guidance does hint at
that potential.
Will issue a Frost Advisory for the nrn two rows of the GRR CWFA
where confidence is highest, although it's possible some patchy
frost will develop south of that too if the winds drop off enough
and skies are clear.
Frost threat increases for Friday night and more of the area will
be impacted, so a Frost Advisory may be needed for the entire
area. Also a risk of freezing temps may develop across Osceola
and Clare Counties. There will still be a frost threat on
Saturday night as the sfc ridge holds, but we could have some mid
and high level cloudiness coming in by that time.
-- Temps rebound next week, still dry --
Guidance continues to indicate a warm up next week as upper trough
lifts out and the sfc high pulls away. Still no signs of any
substantial rainfall though as a dry air mass still prevails.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 143 AM EDT Thu Sep 17 2020
The cloud deck at 4000-6000 ft currently over srn Lwr MI early
this morning will move south and out of the area by 14Z or so.
There is also a threat of some MVFR cigs of 1500-2500 impacting
JXN/BTL/AZO for a brief time overnight. Otherwise skies clearing
out today and remaining clear tonight. Sfc winds will be northeast
around 10 kts, although turning northerly at MKG this afternoon.
&&
.MARINE...
Issued at 330 AM EDT Thu Sep 17 2020
As the northeast flow in the Lk Mi nearshore turns northerly late
today into the evening, a small craft advisory and beach hazards
statement may be needed south of Holland. Will be looking at the
potential some more this morning and issue a bit later if
confidence increases.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Frost Advisory from 2 AM to 8 AM EDT Friday for MIZ037>040-
043>046.
LM...None.
&&
SYNOPSIS...Meade
DISCUSSION...Meade
AVIATION...Meade
MARINE...MeadeHazardous weather outlook, Sep 16, 5:02 AM EDT, 22 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 502 AM EDT Wed Sep 16 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-170915- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 502 AM EDT Wed Sep 16 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Areas of frost are possible on Thursday, Friday, and Saturday nights. Friday night is when frost is most likely, with areas north of I-96 most impacted by widespread frost and possibly even some freezing temperatures. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-170915- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 502 AM EDT Wed Sep 16 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Winds and waves will be hazardous to small craft, swimmers, and anyone venturing out piers today, mainly north of Holland. Swimming near the south piers at Grand Haven State Park and Pere Marquette Park in Muskegon today will be particularly dangerous. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Northerly winds on Thursday could lead to hazardous conditions for small craft, particularly near Big and Little Sable Points and south of Holland. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 4:24 AM EDT | Beach Hazards Statement | GRR | Van Buren | 24 hr |
| Sep 17, 4:27 AM EDT | Small Craft Advisory | GRR | 23 hr |
Nearby
Frost Advisories in Michigan, 2020Every frost advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.